Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 336, NWS Nashville, TN

July 12, 2003Cheatham County, Davidson County, Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2003, 4:12 PM CDT for Cheatham County, Davidson County, Robertson County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 4:12 PM CDT (21:12 UTC)
Expired
Jul 12, 2003, 5:00 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS54 KOHX 122112
SVRBNA
TNC021-037-147-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEATHAM COUNTY IN TENNESSEE
  DAVIDSON COUNTY IN TENNESSEE
  ROBERTSON COUNTY IN TENNESSEE

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF ASHLAND CITY...OR 11 MILES
  WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLAND CITY AROUND 435 PM CDT
  NASHVILLE AROUND 500 PM CDT

WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS
LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING
WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM
OUTSIDE WALLS AND WINDOWS.
&&
LAT...LON 3653 8699 3645 8719 3600 8704 3615 8669
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:01 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 12, 3:01 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT SAT JUL 12 2003

CLOUD TOP TEMPS FROM CONVECTION EARLIER THIS MORNING WELL W OF OUR
AREA HAVE WARMED AND OTHERWISE APPEARS TO BE THINNING OUT. ISOLATED
STORMS NOW DEVELOPING OVER OUR E COUNTIES. TAD MORE ACTIVITY HAS
DEVELOPED OVER S KY AND SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR ALL OF MIDDLE TN UNTIL 8 PM.

LOOKING AT WHAT IS AVAILABLE IN AWIPS AT THIS TIME...NAMELY THE ETA
AND GFS 12Z RUNS...GFS FORECASTS WEAK COLD FRONT OR TROUGH TO MOVE
TO TN/AL BORDER AREA AND INTO SE TN BY 12Z SUN. ETA MODEL KEEPS IT
OVER KY. LOOKING AT 18Z MSAS ANALYSIS...APPEARS ETA MODEL IS TOO
SLOW WITH SE MOVEMENT OF FRONT. I WILL FAVOR BRINGING FRONT S PER
THE GFS MODEL TO AL/TN BORDER OR AT LEAST S MIDDLE TN OVERNIGHT.

GFS LOWERS MEAN RELATIVE HUMIDITIES OVERNIGHT...PROBABLY TOO MUCH
SO...BUT ONLY SMALL AMOUNT OF 500 MB VORTICITY ADVECTION SEEN...ITS
MAINLY CHANNELED VORTICITY. LITTLE OR NO WARM ADVECTION FORECAST BY
GFS OVERNIGHT AT BOTH 850 AND 700 MB LEVELS. IF GFS RIGHT...THERE
WILL BE LITTLE REASON FOR PRECIP LATER TONIGHT IN N. BUT WILL KEEP
SOME POPS IN S ALL NIGHT WITH FRONT REACHING THAT PART OF MID STATE
BY LATE TONIGHT.

NOT MENTIONING ANY PRECIP ACROSS THE N ON SUN AS IT APPEARS TOO DRY
AND NO CONTRIBUTION FROM VORTICITY OR WARM ADVETION TO INITIATE
PRECIP. IN S WILL CONTINUE A LOW POP WHERE MOISTURE WILL BE BETTER.

IN EXTENDED PART OF FORECAST...NEXT CHANCE OF PRECIP WILL BE
ASSOCIATED WITH APPROACH OF COLD FRONT WED AND WED NIGHT...AND
EXPECTED FRONTAL PASSAGE ON THU OR THU NIGHT. SLIGHT CHANCE OF
PRECIP AGAIN CUMBERLAND PLATEAU AREA ONLY ON SAT ASSOCIATED WITH
UPPER LEVEL SHORT WAVE THAT WILL MOVE ACROSS THAT AREA...AND WHERE
MEAN RELATIVE HUMIDITIES ARE FORECAST TO BE HIGHER.

WITH NO NEW GUIDANCE...HAVE NOT CHANGED PREVIOUS FORECAST
TEMPERATURES MUCH THROUGH THE FORECAST PERIOD.

PRELIMINARY NUMBERS

BNA 64/84/64/87 4111
CSV 61/80/61/83 4111

.BNA....NONE.

STEIGERWALDT
Hazardous weather outlook, Jul 12, 5:30 AM CDT, 10 hours 42 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WHILE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED TODAY AND TONIGHT
...THERE IS A SMALL POSSIBILITY THAT A FEW MAY REACH SEVERE LIMITS
LATER TODAY...WITH THE MAIN THREAT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:11 PM CDTSevere Thunderstorm WarningOHXWhite34 min
Jul 12, 3:31 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson44 min
Jul 12, 3:45 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren30 min
Jul 12, 3:50 PM CDTSevere Thunderstorm WarningOHXWhite25 min
Jul 12, 4:32 PM CDTFlash Flood WarningOHXVan Buren3 hr
Jul 12, 4:32 PM CDTFlash Flood WarningOHXVan Buren58 min
Jul 12, 5:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.